Kentucky, 2016

Flood in Kentucky, August 6, 2016

August 6, 2016 · NWS JKL · 1 event in 1 county or zone

A cold front brought a line of storms to eastern Kentucky this afternoon and evening. An isolated instance of flooding was reported near Boldman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front brought a line of storms to eastern Kentucky this afternoon and evening. An isolated instance of flooding was reported near Boldman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 6, 2:46 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 6, 2:46 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
346 PM EDT SAT AUG 6 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 346 PM EDT SAT AUG 6 2016

The cold front continues to slowly sag south into the
Commonwealth and is pretty well defined at this time with the back
edge of the cumulus and radar returns from near or to the south of
the OH River. The boundary is currently near the I 64 corridor in
northeast KY with showers and a few thunderstorms just ahead of
it. Additional activity is ongoing to the south that began near
the leading of edge of where the greater heating occurred in the
morning to early afternoon and has strengthened a bit as it nears
the Hal Rogers Parkway and KY Highway 80 corridor. The greatest
instability at present at this time with SBCAPE in excess of 2000
J/KG in that area.

The best coverage of convection over the next couple of hours
should be south of I 64 and in particular south of the Mountain
Parkway, with the leading line of convection dropping toward the
VA and TN borders over the next couple of hours followed by the
activity along the front a couple of hours thereafter. Behind the
front at any location, no additional convection is expected this
evening and tonight as the airmass dries out rather quickly. The
combination of the boundary dropping to near the TN and VA borders
by late evening and the loss of daytime heating should lead to
convection diminishing. The drier air and cooler airmass will move
into the northern section of the area tonight and into Sunday, but
the drier air will be slower to move to locations further south.
This may set the stage of fog development once convection
dissipates and partial clearing, especially in areas where heavy
rain falls through this evening.

Although the boundary will drop southeast of the area, the airmass
will remain more moist closer to the VA and TN borders compared to
the rest of Eastern and South Central KY into Sunday and Sunday
night for that matter. Diurnally driven cumulus may develop across
the southern two thirds of the area on Sunday, some showers or
even a stray thunderstorm could develop nearer to the TN and VA
borders where better moisture lingers closer to the departed
boundary. Thus isolated to scattered pops have been included on
Sunday afternoon and into the evening in that area. The rest of
the area should remain dry with mid to upper 60s dewpoints
compared to low 70 dewpoints at present. Valley fog should again
be favored to develop on Sunday night in the deeper valley
locations.

.LONG TERM...(Monday through Saturday)
Issued at 211 PM EDT SAT AUG 6 2016

Models in generally good agreement through the upcoming week
with upper level ridging over the eastern US. Moisture will be
quick to return  this week, setting up diurnal showers and storms
each afternoon/evening. No real organized systems expected to
impact the area through Friday, although we'll continue to watch
a topical disturbance off the Florida gulf coast as it could
eventually spread northward with locally heavy rainfall sometime
next weekend. In the meantime, weak steering flow should keep
this system to our south through the week. Highs will continue to
run near or slightly above normal through the week with lows
staying on the mild side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 155 PM EDT SAT AUG 6 2016

A cold front continues to slowly drop south into eastern KY.
Isolated to scattered showers are ongoing at this time, but an
increase in coverage is expected over the next 2 to 4 hours during
peak heating. Within this activity drops to MVFR or even brief IFR
is possible and about 2 hours of TSRA in MVFR on station was
included for JKL, SJS, LOZ, and SME. Improvement from IFR to MVFR
will occur during the first hour of the period at SYM as the front
passes and ongoing activity departs. As the front settles south
and sunset approaches, activity should diminish by about the 21Z
to 0Z. Fog down to at least MVFR vis will be a possibility during
the 6Z to 13Z period where clearing occurs and especially where
any heavier rain occurs through evening. Any fog should lift and
dissipate by 15Z giving way to VFR to end the period. Light winds
will remain light outside of any thunderstorms.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JP
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Aug 6, 2:23 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
323 PM EDT SAT AUG 6 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
323 PM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH LATE EVENING. SOME OF THESE
STORMS COULD PRODUCE HEAVY RAINFALL LEADING TO THE THREAT OF
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY NEAR THE VA AND TN
BORDERS. THUNDERSTORMS ARE ALSO POSSIBLE AT TIMES FROM MONDAY
THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HEAVY RAIN OR
FLOODING THROUGH THIS EVENING.

DJ/JP

In the hours before

Special weather statement, Aug 6, 3:19 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT SAT AUG 6 2016

KYZ080-086-115>117-062100-
LAUREL-PERRY-KNOX-LESLIE-CLAY-
419 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAUREL...PERRY...
KNOX...LESLIE...CLAY COUNTIES THROUGH 5 PM...

AT 416 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SIZEROCK TO HIGHTOP...AND MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AS WELL AS VISIBILITIES DOWN TO LESS THAN
AN EIGHTH OF A MILE ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...HYDEN...DORTHAE...GREEN ROAD...DALEY...VOX...
BLACKWATER...BUSH...SPRULE...GIRDLER...COTTONGIN...BERTHA STATION...
WENDOVER...EMMANUEL...HAVEN...MCHARGUE...CANNON...HIGHTOP...
HOSKINSTON AND HOOKER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 7 AND 50.
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 28 AND
36.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 13 AND 26.
 U.S. HIGHWAY 25 EAST IN LAUREL COUNTY BETWEEN MILE MARKERS 0 AND 2.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3694 8409 3697 8412 3696 8415 3700 8431
      3702 8433 3725 8346 3717 8303 3716 8304
      3689 8390
TIME...MOT...LOC 2016Z 281DEG 20KT 3722 8347 3702 8418

GEOGERIAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pike

When
August 6, 4:40 PM EST to 5:00 PM EST
Where
Pike County, 1.01 mi W of Broad Bottom to 0.98 mi W of Broad Bottom
Cause
Heavy Rain
Property damage
$10
Reported by
Public
Coordinates
37.528, -82.618

A citizen observed standing water along a portion of Hurricane Creek Road near Boldman.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642485.